Michigan, 2018Winter Storm and Winter Weather in Michigan, January 22 to 23, 2018
January 22 to 23, 2018 · NWS MQT · 14 events in 14 counties and zones
A winter storm tracking from the Central Plains into Lower Michigan brought a wide swath of moderate to heavy snowfall across much of Upper Michigan from the 22nd into the 23rd.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm tracking from the Central Plains into Lower Michigan brought a wide swath of moderate to heavy snowfall across much of Upper Michigan from the 22nd into the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 22, 5:33 AM CST, 27 minutes earlier.
Area forecast discussion, Jan 22, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
633 AM EST Mon Jan 22 2018
.SHORT TERM...(Today and tonight)
Issued at 526 AM EST MON JAN 22 2018
...Winter storm to impact Upper Michigan mainly later this afternoon
into tonight...
Potent storm system centered over nw MO/sw IA as noted on satellite
imagery and sfc analysis supporting convection into eastern MO and
western IL and north into IA and southern WI early this morning as
noted on radar and satellite imagery. As this system lifts slowly
northeast today and tonight, swath of pcpn on its northern and
western flank is expected to move across mainly central and eastern
Upper Mi this afternoon into tonight.
Since consensus of high-res models have bulk of pcpn with system
delayed until late afternoon into tonight for most locations, had to
trim back QPF and POPs this morning into early afternoon stressing
fzdz as main hazard, especially for e-ne upslope facing terrain from
the Keweenaw through Baraga and western Marquette counties. Best
forcing (deep layer q-vector convergence) and deep moisture for pcpn
will move in later this afternoon into tonight, but despite delay,
it still appears that warning snowfall amounts will be on track for
most areas. Model consensus total qpf for system around .5 inch with
expected SLRs around 12/1 would equate to warning amounts of 6 or
more inches of wet snow over 12 hours. Looks like far western
counties will be on western edge of better pcpn/forcing and thus may
have hardest time reaching warning criteria snowfall. Included a
wider range of snowfall amounts over Gogebic/Ontonagon with the
lowest accumulation of 2-3 inches west and a greater chance of a
tenth of an inch of ice accumulation. Expect best chance for warning
snowfall over Gogebic-Ontonagon from Watersmeet to Trout Creek where
localized amounts of 6-8 inches could still be possible. The highest
snow totals during the event are still expected over Baraga and
Marquette counties where a widespread 6-10 inches looks likely, with
localized amounts exceeding a foot over the higher terrain of Baraga
into western Marquette counties where upslope ne flow and lake
enhancement off Lake Superior will provide added boost to totals.
Dry slot with system moving into south central and western counties
will end snowfall there later tonight with any remaining pcpn likely
in the form of fzdz. Snow and lake effect snow will last longest
into eastern and north central counties tonight with n-ne flow off
Lake Superior.
Northeast winds gusting near 30 mph late today into tonight especially
along Lake Superior could also cause areas of blowing and
drifting snow further helping to reduce visibilities.
.LONG TERM...(Tuesday through Sunday)
Issued at 500 AM EST MON JAN 22 2018
Looks like a fairly active pattern will prevail over the next couple
of weeks under a progressive flow of energy off the Pacific and
across the CONUS. As a result, temps thru the end of the month and
into the very early part of Feb will likely be variable in response
to a progression of ridges and trofs across the CONUS, but probably
with a tendency for more above normal than blo normal days. This
would be consistent with the signal from the current active MJO
which is now in phase 4, over the Maritime Continent, which favors
warmth/ridging over the eastern CONUS. Farther down the line,
guidance suggests the MJO will remain active, and as it shifts to
the Western Pacific and toward the western hemisphere, it will begin
to tilt the odds toward more persistent cold weather for the Upper
Lakes heading thru early to mid Feb. There are some hints 16 days
out in the GFS and GEM ensembles for the start of a potential change
to a cold pattern. As for pcpn, progressive pattern will provide the
potential for winter storms to affect the Upper Lakes periodically
for at least the next 2 weeks. With periods of warmer weather in the
offing, the pcpn will likely include mixed ptypes. The first of
these systems will be impacting the area today into early Tue with
mdt to hvy snowfall over a good portion of Upper MI. The next trof
will swing w to e across the CONUS Thu thru Tue, followed by another
reaching the western CONUS by the middle of next week. The late week
trof will only produce light pcpn here, but mixed ptypes will be an
issue as energy will be more consolidated in the northern part of
this trof as it passes, supporting a stronger push of warm air into
the Great Lakes.
Beginning Tue...unraveling mid-level low will be centered roughly
along the IN/MI border at 12z and will shift across the Lower Lakes
during the day. With back edge of deep layer forcing for upward
motion associated with system exiting the e half of Upper MI during
the morning, any lingering system -sn will quickly depart w to e in
the morning. Under brisk northerly low-level winds, orographically
enhanced and weakly lake enhanced snow will be ongoing over the
higher terrain of Baraga/Marquette/western Alger counties, but this
snow will also wind down/end quickly during the morning. Although
850mb temps are only around -10C, too warm for LES, temps are as low
as around -13C a little bit lower. Despite the shallow moisture/low
inversion at around 3kft, it may be just cold enough to support some
flurries or -shsn, mainly just inland from the lake, where terrain
adds a boost to lift. It's quite unusual for a lack of LES in the
wake of a winter storm at this time of year.
Northerly winds will bring slow/gradual cooling Tue night into Wed
morning. With 850mb temps settling to around -13C, there will
probably be isold/sct LES off Lake Superior. Low inversion around
3kft would keep this snow very light. A weak shortwave is fcst to
pass across the area Wed aftn/evening. That could support a slight
increase in -shsn coverage, but at that time, winds will be
light/vrbl and becoming light southerly, pushing any -shsn offshore.
WAA regime will get underway Wed night, then strengthen Thu/Thu
night in response to a trof moving off the ne Pacific and into the
western CONUS. During the WAA, isentropic ascent is not strong as
much of the WAA actually goes into warming rather than ascent. Along
with drier air in the low to mid levels, don't expect any pcpn
during this period of WAA.
Warmth will peak on Fri as approaching mid-level trof supports
organizing sfc low pres moving from ND/southern Manitoba into
northern Ontario. High temps will rise into the mid 30s to lower
40s. With low pres tracking e to the n of Upper MI Fri night/early
Sat, may not see much in the way of pcpn with associated cold fropa
as gulf moisture/deeper moisture does not really meet up with the
front until it passes the area. If there is any pcpn Fri night, it
would probably end up as more rain than snow.
Looks like cold fropa will occur late Fri night/Sat morning. Steady
advection of colder air should drop 850mb temps to -15 to -20C by
Sun, resulting in w to nw flow LES developing with time. LES will
probably be mostly on the light side, but there are indications of a
possible decent shortwave moving across the area on Sun which would
yield a period of heavier LES. LES will linger into Mon, but will
diminish as winds become more anticylconic and waa begins. High
temps should reach into the 30s on Sat, depending on timing of cold
fropa, then fall after fropa. Highs will fall back to the low/mid
20s for Sun/Mon. Will probably be a windy day across the Keweenaw on
Sat with favorable westerly wind direction and fairly tight pres
gradient.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 618 AM EST MON JAN 22 2018
LIFR/IFR ceilings, lowest at KSAW this morning, could see minor
diurnal improvement this afternoon. There could some freezing
drizzle mixed with light snow as well into early/mid afternoon.
Snow with incoming winter storm should start up at KSAW by late
afternoon and toward evening at KIWD and KCMX. Expect lowest vsby
and heaviest snow at KSAW in upslope northeast wind flow from late
afternoon into evening hours, as conditions could drop to VLIFR.
LIFR to IFR conditions will be more common at KIWD and KCMX on or
outside the edge of the heaviest expected snowfall. Northeast
winds gusting to 25-30 knots later this afternoon into tonight
could further reduce visibility in blowing snow, especially at
KSAW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 500 AM EST MON JAN 22 2018
With high pres to the ne of the Upper Great Lakes and low pres
tracking ne, passing across Lower MI Tue morning, expect increasing
winds across Lake Superior, reaching gale force 35-40kt across much
of the lake today and tonight, probably lingering into Tue morning
across the e half of the lake. With these stronger winds, expect
heavy freezing spray at times tonight into Tue. High pres ridge
arrives on Wed, providing a period of light winds under 15kt. Winds
will then increase Thu/Fri as the high shifts e and a cold front
approaches. Southerly winds may reach gale force over the e half of
Lake Superior Fri aftn/night. Westerly gales will probably occur in
the wake of the cold front passing late Friday night/Sat morning.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 1 AM EST /midnight CST/ Tuesday for
MIZ002-009>012-084.
Winter Storm Warning from 10 AM this morning to 6 AM EST Tuesday
for MIZ006-007-013-014-085.
Winter Weather Advisory from 1 PM this afternoon to 6 AM EST
Tuesday for MIZ001-003.
Winter Storm Warning from 10 AM this morning to 1 PM EST Tuesday
for MIZ004-005.
Lake Superior...
Heavy Freezing Spray Warning from 4 AM to 6 PM EST Tuesday for
LSZ265>267.
Gale Warning from 5 PM this afternoon to 10 AM EST Tuesday for
LSZ264>267.
Heavy Freezing Spray Warning from 10 PM this evening to 4 PM EST
Tuesday for LSZ263-264.
Gale Warning from 10 AM EST /9 AM CST/ this morning to 5 AM EST
/4 AM CST/ Tuesday for LSZ162-263.
Lake Michigan...
Gale Warning from 10 AM this morning to 4 AM EST Tuesday for
LMZ248-250.
&&
SHORT TERM...Voss
LONG TERM...Rolfson
AVIATION...Voss
MARINE...RolfsonHazardous weather outlook, Jan 22, 5:16 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
616 AM EST Mon Jan 22 2018
MIZ001>007-009>014-084-085-231300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
616 AM EST Mon Jan 22 2018 /516 AM CST Mon Jan 22 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Patchy freezing drizzle, mainly over western and north central
Upper Michigan this morning, will produce a thin glaze of ice.
Otherwise, an approaching winter storm will spread moderate to
heavy, wet snow from south to north across Upper Michigan this
afternoon into tonight. Snowfall will be lightest over northwest
Upper Michigan. Freezing drizzle may mix with snow at times. See
the latest winter weather message for complete details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Lingering snow on Tuesday, heaviest in the higher terrain of
north central Upper Michigan, will quickly diminish during
Tuesday morning. See the latest winter weather message for
complete details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit any reports of freezing
drizzle and icing as well as snow accumulations to the National
Weather Service in Marquette via phone or on Facebook or Twitter.
LSZ162-240>251-263>267-231300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
616 AM EST Mon Jan 22 2018 /516 AM CST Mon Jan 22 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northeast to north gales of 35 to 40 knots are expected today
and tonight over much of Lake Superior. Heavy freezing spray is
also expected to develop tonight. See the latest marine weather
message and Lake Superior marine forecast for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Northeast to north gales of 35 knots are expected Tuesday
morning over the east half of Lake Superior. Heavy freezing spray
is also expected on Tuesday. See the latest marine weather
message and Lake Superior marine forecast for further details.
Southerly gales are possible over the east half of Lake Superior
Friday afternoon and Friday night, then westerly gales are
possible across much of Lake Superior on Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-231300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
616 AM EST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Northeast gales to 40 knots are expected today and tonight.
See the latest marine weather message for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
Winter Storm, Gogebic
- When
- January 22, 6:00 AM CST to January 23, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer 12 miles west-southwest of Watersmeet measured ten inches of heavy snow in 24 hours. Watersmeet Schools were closed on the 22nd and 23rd from the heavy snow.
Winter Storm, Marquette
- When
- January 22, 8:00 AM EST to January 23, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Social Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a public report of 11 to 12 inches of heavy snow in 18 hours just north of Negaunee. Ten inches of snow fell at the National Weather Service office in Negaunee Township and near Big Bay during the same time period. Nine and a half inches of snow fell in 24 hours at Harvey. Most schools were closed throughout Marquette County on the 22nd and 23rd.
Winter Storm, Baraga
- When
- January 22, 8:00 AM EST to January 23, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers measured seven to eight inches of wet, heavy snow in Three Lakes, Herman and Watton. Most of the snow fell over a 12-hour period. There was also a social media report of an estimated 11 inches of snow near Pequaming in 20 hours. Most schools in Baraga County were closed on the 23rd due to the heavy snowfall.
Winter Weather, Northern Houghton
- When
- January 22, 8:00 AM EST to January 23, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers in Painesdale and Atlantic Mine measured five inches of wet snow in 24 hours.|Houghton County Schools were closed on the 22nd due to the heavy snowfall.
Winter Storm, Iron
- When
- January 22, 10:00 AM CST to 9:00 PM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Observers from Amasa to Stambaugh measured between five and six inches of wet snow in less than 12 hours. West Iron County Schools were closed on both the 22nd and 23rd due to the heavy snow.
Winter Storm, Delta
- When
- January 22, 12:00 PM EST to January 23, 12:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers from Cornell to Bark River measured between five and six inches of wet snow in approximately 12 hours. Most schools throughout Delta County were closed on the 22nd and 23rd due to the heavy snow.
Winter Storm, Luce
- When
- January 22, 12:00 PM EST to 7:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report via social media of 6 to 7 inches of wet snow in seven hours in the Soo Junction and Hulbert area.
Winter Storm, Alger
- When
- January 22, 12:00 PM EST to 8:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was a widespread four to five inches of wet snow in eight hours across much of Alger County. The wet snow closed schools throughout the county on the 23rd.
Winter Storm, Dickinson
- When
- January 22, 11:00 AM CST to 7:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers measured four to five inches of wet snowfall in eight hours throughout the county. The snow closed schools throughout the county on the 22nd and 23rd.
Winter Storm, Southern Schoolcraft
- When
- January 22, 12:00 PM EST to 9:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Observers from the Garden Peninsula to Manistique measured five to six inches of wet heavy snowfall in nine hours. Manistique Schools were closed on the 22nd and on a two-hour delay on the 23rd due to the heavy snowfall.
Winter Storm, Ontonagon
- When
- January 22, 1:00 PM EST to 10:30 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Paulding measured nearly nine inches of heavy snow in less than ten hours. Ewen-Trout Creek Schools were closed on the 23rd and Ontonagon Schools were on a two-hour delay due the heavy snow.
Winter Storm, Southern Houghton
- When
- January 22, 2:00 PM EST to 10:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of an estimated eight inches of heavy snow in eight hours at Kenton.
Winter Storm, Northern Schoolcraft
- When
- January 22, 2:00 PM EST to 9:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated four to five inches of wet heavy snow fell in approximately seven hours over the northern portion of the county making travel hazardous on area roads.
Winter Storm, Menominee
- When
- January 22, 2:00 PM CST to January 23, 8:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There was a public report of an estimated six inches of wet heavy snow in 18 hours near Cedar River. Most of the snow fell in the first six hours of the event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Strong Wind in Missouri, January 22, 2018$11,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736486, 736485, 736488, 736665, 736493, 736490, 736575, 736641, 736657, 736662, 736483, 736484, 736653, 736487.